High Wind, Toole
- When
- December 9, 8:31 AM MST
- Where
- Toole forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
A gust to 72 mph was reported at Whitlash 8WNW.
Deep surface low pressure moving across southern Canada along with a strong westerly flow aloft combined to produce high winds along the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were common.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Deep surface low pressure moving across southern Canada along with a strong westerly flow aloft combined to produce high winds along the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 9, 5:00 AM MST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 500 AM MST TUE DEC 9 2008 UPDATED AVIATION SECTION .DISCUSSION... TODAY THROUGH THURSDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO BUILD FROM THE WEST TODAY...FOR A STRONG NORTHWEST FLOW ALOFT. A SURFACE TROUGH IS DEVELOPING ACROSS SOUTHERN ALBERTA...EXTENDING SOUTH ACROSS CENTRAL MONTANA...BRINGING WARMER TEMPERATURES ALONG WITH INCREASING SOUTHWEST WINDS. WINDS ALOFT ARE STRONG ENOUGH TO SUPPORT A HIGH WINDS WARNING ALONG THE ROCKY MTN FRONT AND ADJACENT PLAINS THIS AFTERNOON THROUGH TONIGHT. INCREASING MOISTURE IN THE FLOW ALOFT...WILL RESULT IN SKIES BECOMING MOSTLY CLOUDY THIS AFTERNOON THROUGH THURSDAY. BUT TEMPERATURES WILL WARM TO ABOVE SEASONAL AVERAGE. WINDS WILL REMAIN STRONG WEDNESDAY...BUT BELOW HIGH WIND WARNING CRITERIA. WINDS WILL DECREASE WEDNESDAY NIGHT...BUT BECOME STRONG AGAIN BY THURSDAY AFTERNOON. THERE WILL BE ISOLATED TO SCATTERED SHOWERS...MAINLY OVER THE MOUNTAINS AND ALONG THE ROCKY MOUNTAIN FRONT. DOWNSLOPE WINDS WILL KEEP THE PLAINS MOSTLY DRY. WILLIAMSON DC THURSDAY NIGHT THROUGH TUESDAY NIGHT...THE MAIN WEATHER IMPACT WILL BE THE ARCTIC AIRMASS FOR THIS WEEKEND. MODELS CONTINUE TO BE ON TRACK WITH THIS. MODELS AGREE ON A NORTHWEST FLOW ALOFT AT THE BEGINNING OF THE PERIOD WITH DOWNSLOPE FLOW OVER THE PLAINS. MODELS DO NOT HAVE MUCH PRECIPITATION FORECAST BUT HAVE DECIDED NOT TO LOWER THE CHANCES OF PRECIPITATION. MODELS CONTINUE TO BE CONSISTENT IN BRINGING IN THE ARCTIC AIRMASS FRIDAY NIGHT AND THIS AIRMASS WILL CONTINUE TO AFFECT THE AREA THROUGH EARLY NEXT WEEK. GFS/ECMWF ARE NOT IN VERY GOOD AGREEMENT WITH SHORTWAVES THAT WILL BE INTERACTING WITH THIS AIRMASS FRIDAY NIGHT INTO EARLY NEXT WEEK. LIKE YESTERDAY PREFER THE ECMWF HANDLING OF THE SHORTWAVES AS IT APPEARS TO BE IN BETTER AGREEMENT WITH OTHER GUIDANCE. EXPECT SOME MOISTURE TO LIFT OVER THE ARCTIC AIRMASS FRIDAY NIGHT AND SATURDAY. HAVE INCREASED POPS FOR MOST AREAS INTO THE LIKELY CATEGORY. MODELS TEND TO DIMINISH MOISTURE LATER IN THE WEEKEND AND EARLY NEXT WEEK SO HAVE TRENDED THE CHANCES OF SNOW DOWNWARD. MODELS ARE INDICATING SOME MODERATION OF THE ARCTIC AIRMASS EARLY NEXT WEEK. SOME GUIDANCE HAS HIGHS EARLY NEXT WEEK THAT ARE NOT AS COLD AS WHAT IS IN THE CURRENT FORECAST BUT TYPICAL MODEL TREND IS TO MODERATE THE COLD TEMPERATURES TOO FAST SO FEEL COMFORTABLE WITH THE COLDER TEMPERATURES IN THE CURRENT FORECAST. WILL CONTINUE TO HIGHLIGHT THIS MAJOR CHANGE IN THE WEATHER IN THE HAZARDOUS WEATHER OUTLOOK. BLANK && .AVIATION... UPDATED 1200Z. EXPECT VFR CONDITIONS THROUGH THE TUESDAY NIGHT. HAVE ONLY FAIR CONDIFENCE IN CEILINGS HEIGHTS BUT AGAIN AM CONFIDENT THEY WILL BE IN THE VFR CATEGORY. ONE EXCEPTION IS THERE IS A VERY SMALL THREAT OF MVFR/IFR CEILINGS AT KCTB AND KHVR THIS MORNING. EXPECT STRONG GUSTY WINDS ALONG THE ROCKY MOUNTAIN FRONT THIS AFTERNOON THROUGH TUESDAY NIGHT. GUSTS WILL BE ABOVE 50 KNOTS AT TIMES. COULD POSSIBLY SEE WIND GUSTS TO 50 KNOTS AS FAR EAST AS KCTB TONIGHT. BLANK && .PRELIMINARY POINT TEMPS/POPS... GTF 38 29 46 26 / 0 10 10 20 CTB 40 26 44 25 / 0 10 10 20 HLN 42 29 46 25 / 10 10 10 20 BZN 40 24 46 20 / 0 10 10 30 WEY 26 12 31 14 / 10 20 30 40 DLN 35 22 42 21 / 0 10 10 20 HVR 37 26 40 20 / 10 10 10 20 LWT 38 29 41 25 / 0 10 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM NOON TODAY TO 5 AM MST WEDNESDAY FOR MTZ009-010-048. && SHORT TERM...WILLIAMSON DC LONG TERM...BLANK AVIATION...BLANK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 516 AM MST TUE DEC 9 2008 MTZ009-010-048-101230- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 516 AM MST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM NOON THIS AFTERNOON UNTIL 5 AM MST WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ARCTIC AIRMASS WILL MOVE INTO THE AREA DURING THE PERIOD FROM FRIDAY NIGHT INTO SATURDAY. THIS WILL LIKELY RESULT IN THE COLDEST TEMPERATURES SO FAR FOR THE SEASON. TEMPERATURES WILL LIKELY FALL TO NEAR OR BELOW ZERO SATURDAY NIGHT WITH NEAR OR BELOW ZERO TEMPERATURES EXPECTED TO CONTINUE INTO EARLY OF THE FOLLOWING WEEK. TEMPERATURES WELL BELOW ZERO ARE POSSIBLE. SNOW IS EXPECTED WITH THIS ARCTIC AIRMASS BUT IT IS STILL TOO EARLY TO TELL EXACTLY HOW MUCH SNOW MIGHT FALL. VERY COLD WIND CHILL TEMPERATURES ALONG WITH SNOW AND BLOWING SNOW COULD BECOME A CONCERN FRIDAY NIGHT INTO SATURDAY NIGHT...ESPECIALLY THROUGH WESTERN MOUNTAIN PASSES. WINTER WEATHER HIGHLIGHTS MIGHT BE ISSUED. ANYONE PLANNING OUTDOOR ACTIVITIES OR TRAVEL NEXT WEEKEND SHOULD BE AWARE OF THE POTENTIAL FOR VERY COLD AIR AS WELL AS SNOW AND BLOWING SNOW. STAY TUNED TO THE LATEST FORECASTS FOR UP TO DATE INFORMATION ON THIS WINTER WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-011>015-044>047-049>055-101230- BEAVERHEAD-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 516 AM MST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ARCTIC AIRMASS WILL MOVE INTO THE AREA DURING THE PERIOD FROM FRIDAY NIGHT INTO SATURDAY. THIS WILL LIKELY RESULT IN THE COLDEST TEMPERATURES SO FAR FOR THE SEASON. TEMPERATURES WILL LIKELY FALL TO NEAR OR BELOW ZERO SATURDAY NIGHT WITH NEAR OR BELOW ZERO TEMPERATURES EXPECTED TO CONTINUE INTO EARLY OF THE FOLLOWING WEEK. TEMPERATURES WELL BELOW ZERO ARE POSSIBLE. SNOW IS EXPECTED WITH THIS ARCTIC AIRMASS BUT IT IS STILL TOO EARLY TO TELL EXACTLY HOW MUCH SNOW MIGHT FALL. VERY COLD WIND CHILL TEMPERATURES ALONG WITH SNOW AND BLOWING SNOW COULD BECOME A CONCERN FRIDAY NIGHT INTO SATURDAY NIGHT...ESPECIALLY THROUGH WESTERN MOUNTAIN PASSES. WINTER WEATHER HIGHLIGHTS MIGHT BE ISSUED. ANYONE PLANNING OUTDOOR ACTIVITIES OR TRAVEL NEXT WEEKEND SHOULD BE AWARE OF THE POTENTIAL FOR VERY COLD AIR AS WELL AS SNOW AND BLOWING SNOW. STAY TUNED TO THE LATEST FORECASTS FOR UP TO DATE INFORMATION ON THIS WINTER WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
4 high wind. Local standard time, as filed.
A gust to 72 mph was reported at Whitlash 8WNW.
A gust to 59 mph was reported at Bynum 18WSW (the Gleason RAWS site).
A gust to 66 mph was reported at the Cut Bank ASOS site.
A wind gust to 78 mph was reported at the Two Medicine DOT site. Additionally, a gust to 70 mph was reported at Heart Butte and at Browning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145573, 145574, 145572, 145571.